Gamma-Hydroxybutyrate Toxicity Treatment & Management

Updated: Oct 11, 2019
  • Author: Theodore I Benzer, MD, PhD; Chief Editor: Sage W Wiener, MD  more...
  • Print
Treatment

Approach Considerations

Most cases of gamma-hydroxybutyric acid (GHB) ingestion require only supportive management. In patients with persistent coma or known massive ingestion, a reversal agent may be considered. Several drugs have been studied as potential GHB antagonists, including neostigmine, physostigmine, flumazenil, naloxone, and various antiepileptics. One study from the New York City Poison Control reviewed the literature and concluded that there is insufficient evidence for the routine use of physostigmine for GHB intoxication. [15]

Patients who have ingested the GHB precursor, 1,4 butanediol (BD), may have a prolonged clinical course. BD is converted to GHB by the enzymes alcohol dehydrogenase and aldehyde dehydrogenase. If the patient presents with ethanol and BD ingestion, an initial period of depressed mental status can occur followed by clearing, as the ethanol is metabolized. Then, the BD is metabolized to GHB, and a second period of lethargy or coma ensues. These patients require a prolonged period of observation.

Next:

Prehospital Care

Prehospital personnel can provide invaluable informaitonby obtaining a history of ingestion from the patient, friends, and/or bystanders and securing evidence of potential GHB ingestion (eg, small shampoo bottles).

Prehospital care is supportive. Airway, breathing, and circulatory support are the primary goals. Oxygen should be given. The airway should be maintained with positioning, nasal or oral airway, or endotracheal intubation if airway reflexes are compromised. Observe cervical spine precautions if appropriate.

Intravenous access and fluids are useful for hypotension. Cardiac monitoring should be performed for all patients with altered mental status.

As for all patients presenting with altered mental status, rapid glucose determination or administration of 50 mL of D50W, thiamine 100 mg IV, and naloxone IV should be considered. Naloxone has little use in GHB ingestions, but opioid co-ingestions are common. Clinicians should be aware that an administration of naloxone can precipitate opioid withdrawal in chronic opioid users, resulting in vomiting. In patients who are unconscious due to GHB exposure and are unable to protect their airway, this can result in aspiration of gastric contents and an increase in morbidity/mortality.

Previous
Next:

Emergency Department Care

Emergency department (ED) management in GHB overdose is primarily supportive. No specific antidotes exist for GHB. The course of GHB ingestion may be short lived, with rapid recovery. Therefore, many of these patients can be discharged from the ED without admission to the hospital.

Airway patency and aspiration precautions are of paramount importance. Usually, respiratory drive and protective airway reflexes are preserved, but if either are compromised, the patient should be intubated. Co-ingestions increase the risk of respiratory compromise. Prior to intubation, sedation may not be necessary if the patient is in a coma. Neuromuscular blockade should be used to avert the combativeness and agitation that can be seen in GHB ingestions.

Consider activated charcoal if co-ingestion is suspected. [16] Gastric lavage would be indicated only if a lethal dose of another drug (eg, acetaminophen, tricyclic antidepressant) had occurred within 1 hour of presentation. Endotracheal intubation should precede gastric lavage to prevent aspiration. Clinicians should be aware that endotracheal intubation does not completely prevent aspiration of the charcoal.

Cardiac monitoring is indicated. Bradycardia is common, and other dysrhythmias have been seen.

A thorough examination of the oropharynx should be performed. Mucosal burns can occur when the GHB ingested is contaminated with sodium hydroxide from the manufacturing process.

Patients with  GHB poisoning who are in stable condition with symptoms that have completely resolved may be released from the ED in the care of a responsible person after 6 hours of observation. If the patient has severe respiratory compromise or a complicated ingestion or if the diagnosis is in question, the patient should be admitted to the hospital for further evaluation and treatment. Admit patients with severe symptoms or evidence of hemodynamic compromise to an intensive care unit.

 

Previous
Next:

Consultations

The regional poison control center can provide valuable information, especially in complex ingestions. Otolaryngology or gastrointestinal consultation may be needed if evidence of alkali burns to the oropharynx or GI tract is present.

Patients who have ingested GHB as a suicide attempt should be evaluated by a psychiatrist after the intoxication has resolved to determine whether they need inpatient psychiatric care. If there is suspicion that patient was sexually assaulted, appropriate services (social work, police, obstetrician/gynecologist) should be involved in the patient's evaluation and treatment.

Previous